The following table gives acetaminophen dosing guidelines by weight. It can be used for the different products available, including Tylenol and generics. Acetaminophen can be administered every four hours.
Acetaminophen is a very effective medicine for fever and for pain. It has no effect on other symptoms related to a cold. Please remember to never use acetaminophen for INFANTS UNDER FOUR MONTHS OF AGE without talking to our office first. If your child has a stiff neck, is unusually lethargic or unresponsive, or might be dehydrated please call our office immediately.
Note that the infant drops and the children's syrup have very different concentrations. Use only the dropper provided with the infant drops to measure their dosing, and use a teaspoon to measure the dose of the children's syrup.
Be aware that many over-the-counter cold and cough preparations also contain acetaminophen. Use of these products along with an acetaminophen preparation may result in a dangerous overdose. We recommend single-ingredient medications whenever possible.
Acetaminophen is also available as a rectal suppository for use in children who refuse to take medicine by mouth or who are vomiting. The brand name is Feverall, and it is available in most pharmacies. This medication can be very helpful when used appropriately, but dosing guidelines vary. Use rectal acetaminophen only on the recommendation of our office.
|Weight||Dose||Infant Oral Suspension**
|80mg Chewables||160mg Chewables|
|6-12 lbs||40 mg||1.25 ml|
|12-17 lbs||80 mg||2.5 ml||2.5 ml|
|18-23 lbs||120 mg||3.75 ml||3.75 ml|
|24-35 lbs||160 mg||5 ml||5 ml||2||1|
|36-47 lbs||240 mg||7.5 ml||3||1 ½|
|48-59 lbs||320 mg||10 ml||4||2|
|60-71 lbs||400 mg||12.5 ml||5||2 ½|
|72-95 lbs||480 mg||15 ml||6||3|
|95+ lbs||640 mg||20 ml||8||4|